Alert archive / Texas / Flash Flood Warnings in 1997

Flash Flood Warning 22, NWS Amarillo, TX

July 28, 1997Ochiltree County, Texas

NWS Amarillo, TX issued this flash flood warning at Jul 28, 1997, 5:26 PM CDT for Ochiltree County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 1997, 5:26 PM CDT (22:26 UTC)
Expired
Jul 28, 1997, 7:30 PM CDT
In force
2 hr
Issued by
NWS Amarillo, TX
Area
Whole counties

County Ochiltree County, TX

The radar

The Amarillo radar (KAMA), 141 km from the middle of the area, began a volume at 22:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 1997-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 453 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 1997-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
453 J/kg
Mixed-layer CIN
-146 J/kg
Mixed-layer LCL
1495 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KAMA 282226
FFWAMA
TXC357-290030-
 
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
526 PM CDT MON JUL 28 1997
 
THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A
FLASH FLOOD WARNING  EFFECTIVE UNTIL  730 PM CDT
FOR THE PEOPLE IN THE FOLLOWING LOCATION...
 
IN THE TEXAS PANHANDLE
 
   ...NORTHERN OCHILTREE COUNTY
 
AT 525 PM NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT A LARGE
AREA OF NEAR FOUR INCHES OF RAINFALL HAD OCCURRED IN THE AREA NEAR THE
LORD COMMUNITY. OCHILTREE COUNTY S.O. HAS REPORTED SEVERAL VEHICLES TO
BE STALLED IN PERRYTON DUE TO HIGH WATER ON ROADWAYS.
 
HEAVY STORMS CONTINUE TO DEVELOP ACROSS THE NORTHWESTERN PORTIONS
OCHILTREE COUNTY.  THE SLOW MOVEMENT OF THESE STORMS INCREASE THE THREAT
OF ADDITIONAL FLASH FLOODING.
 
CAUTION IS ADVISED FOR THOSE TRAVELING ALONG HIGHWAY 15 SOUTHWEST OF
PERRYTON.
 
 
 
 
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY
OR PAST POLICE BARRICADES. IF YOUR VEHICLE STALLS IN THE WATER...
ABANDON IT IMMEDIATELY AND SEEK HIGHER GROUND.  RAPIDLY RISING
WATER CAN ENGULF A VEHICLE AND ITS OCCUPANTS AND SWEEP THEM AWAY.
MOST FLASH FLOOD DEATHS OCCUR IN VEHICLES.
 
< 
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 3:31 PM CDT, 1 hour 55 minutes earlier.

Area forecast discussion, Jul 28, 3:31 PM CDT, 1 hour 55 minutes before
TEXAS/OKLAHOMA PANHANDLES AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
330 PM CDT MON JUL 28 1997

LATEST SFC ANLYS SHOWS CDFNT FM S TCC TO VCNTY AMA INTO NRN OK. 10
DEG + DIFFERENCE ACRS BOUNDARY IN MOST PLACES WITH MOISTURE
CONVERGENCE MAXIMIZED ALONG IT IN SW AND NE FA WHERE CURRENT RADAR
LOOP SHOWS MOST ACTIVITY. PLAN ON CATEGORICAL POPS ALL AREAS XCPT SE
WHICH IS VOID OF PRECIP ATTM. WILL PLACE HIGHEST POPS ALONG FNT FM
SW TO NE. DON'T BELIEVE MODELS HANDLING FEATURE WELL TO BEGIN WITH
GIVEN EACH QPF OUTPUT. WILL USE ETA/AVN IN LATER PERIODS FOR MOSTLY
TEMP GUIDANCE.

EXPECT FNT TO LINGER ACRS FA WITH A BIT FURTHER S PUSH IN THE ERN
ZNS AS SFC HIGH BUILDS INTO PLAINS. WILL KEEP CHC POPS INTO WED AS
PWS EXPECTED TO REMAIN FAIRLY HIGH AND OUTFLOW BOUNDARIES/FNT REMAIN
AS FOCUS. E-SE UPSLOPE WILL ALSO AID NOCTURNAL FLARE-UPS IN
MONSOONAL FLOW AROUND HIHG AND HELP KEEP DAYTIME TEMPS FM CLIMBING
MUCH.

IN EXTENDED...EXPECT WMFNT TO RETURN E ACRS AREA BY THU AS UPR HIGH
CENTER MEANDERS OVER AREA. EURO MODELS HINTING AT MORE NW FLOW
DEVELOPING BY SAT SO WILL INCREASE POPS THEN. TEMPS SHOULD TAKE A
GRADUAL TURN UPWARD...HOWEVER EXPECT CLDS TO KEEP THEM AOB NORMALS.

.AMA...
TX...NONE.
OK...NONE.

COBB

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 28, 3:56 PM CDTSevere Thunderstorm WarningAMALipscomb, Ochiltree49 min

Nearby

Flash Flood Warnings in Texas, 1997Every flash flood warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.